A very important update on the public health crisis EVALI.
CDC has made a breakthrough in finding the possible cause of the deadly vaping illness affecting the entire country. Vitamin E Acetate was detected in all 29 lung tissue samples from the patients that the health officials have tested.
While Vitamin E Acetate is normally safe when applied to the skin or swallowed, inhaling the compound is not safe. Vitamin E Acetate when inhaled turns into a honey like substance that coats the lungs from the inside, specifically the alveoli inside the lungs get covered. The lungs have no way of getting rid of the coating. Thus impairing lung function possibly for life.
Alveoli are tiny balloon shaped structures and are the smallest passageway in the respiratory system. The alveoli are only one cell thick, allowing the relatively easy passage of oxygen and carbon dioxide (CO2) between the alveoli and blood vessels called capillaries. With enough of them being covered you lose ability to supply the body with enough oxygen. There is no way to get more oxygen in other then your lungs. So in serious cases its death or an emergency lung transplant.
As of Tuesday, the CDC has confirmed 2,051 probable cases, 163 of those were new cases diagnosed just last week. The patients affected are from 49 states, the District of Columbia, and the Virgin Islands. The number of fatalities rose to 39. Health officials are calling the disease EVALI, short for e-cigarette, or vaping, product use associated lung injury.
The CDC is recommending that consumers stop vaping, particularly THC and especially anything bought off the street. There have been thousands of fake THC cartridges that are packaged to look like the name brand cartridges that were made using Vitamin E Acetate. The CDC said that it is important that the compound not be added to any vaping products until the relationship of vitamin E acetate and lung health is better characterized.
CNBC report by Berkley Lovelace Jr.
CDC link on the outbreak with updates.